Alert archive / New Mexico / Wind Advisories in 2018

Wind Advisory 54, NWS Albuquerque, NM

December 21, 2018

NWS Albuquerque, NM issued this wind advisory at Dec 21, 2018, 2:53 AM MST. It took effect at Dec 21, 2018, 8:00 AM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2018, 2:53 AM MST (09:53 UTC)
In effect from
Dec 21, 2018, 8:00 AM MST
Expired
Dec 21, 2018, 8:00 PM MST
In force
12 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

825 
WWUS75 KABQ 210953
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
253 AM MST Fri Dec 21 2018

...STRONG WEST WINDS THIS AFTERNOON...

.A strong segment of the jetstream will move over New Mexico today
with stronger westerly winds mixing down to the surface for
portions of the central highlands and Sangre de Cristo Mountains.
Sustained winds of 25 to 35 mph with occasional gusts of 45 to 55
mph will be possible this afternoon.

NMZ513>515-211700-
/O.NEW.KABQ.WI.Y.0054.181221T1500Z-181222T0300Z/
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-
253 AM MST Fri Dec 21 2018

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MST
THIS EVENING...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from 8 AM this morning to 8 PM MST
this evening. 

* LOCATION...Northern, Southern, and East Slopes of the Sangre de
  Cristo Mountains.

* WINDS...West 25 to 35 mph with occasional gusts of 45 to 55 mph.

* TIMING...Winds will begin to strengthen late morning before
  peaking mid afternoon. Winds will calm after sunset. 

* VISIBILITY...No widespread visibility reductions are expected,
  however localized blowing dust will be possible near some open
  fields and other dust-prone areas. 

* LOCAL IMPACTS...Strong crosswinds are expected for north-south
  oriented roadways, including New Mexico Highways 518 and 434.
  This could create hazardous travel conditions for high profile
  vehicles. Lightweight and loose objects, such as holiday
  decorations, may blow around or become airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

NMZ523-211700-
/O.NEW.KABQ.WI.Y.0054.181221T1800Z-181222T0000Z/
Central Highlands-
253 AM MST Fri Dec 21 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from 11 AM this morning to 5 PM MST
this afternoon. 

* LOCATION...Central Highlands.

* WINDS...West 25 to 35 mph with occasional gusts from 45 to 50 
  mph. 

* TIMING...Winds will begin to strengthen near midday, peaking mid
  afternoon before subsiding after sunset. 

* VISIBILITY...No widespread visibility reductions are expected,
  however localized blowing dust will be possible near some open
  fields and other dust-prone areas. 

* LOCAL IMPACTS...Strong crosswinds are expected for north-south
  oriented roadways, including U.S. Highway 285. This could create
  hazardous travel conditions for high profile vehicles.
  Lightweight and loose objects, such as holiday decorations, may
  blow around or become airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
3 follow-up statements
718 
WWUS75 KABQ 211654
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
954 AM MST Fri Dec 21 2018

...STRONG WEST WINDS THIS AFTERNOON...

.A strong segment of the jetstream will move over New Mexico later
today with stronger westerly winds mixing down to the surface for 
portions of the central highlands and Sangre de Cristo Mountains. 
Sustained winds of 25 to 35 mph with occasional gusts of 45 to 55 
mph will be possible this afternoon.

NMZ513>515-220300-
/O.CON.KABQ.WI.Y.0054.000000T0000Z-181222T0300Z/
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-
954 AM MST Fri Dec 21 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* LOCATION...Northern, Southern, and East Slopes of the Sangre 
  de Cristo Mountains. 

* WINDS...West 25 to 35 mph with occasional gusts of 45 to 55 
  mph.

* TIMING...Winds will continue to strengthen late this morning
  before peaking mid afternoon. Winds will relax after sunset.
 
* VISIBILITY...No widespread visibility reductions are expected, 
  however localized blowing dust will be possible near some open 
  fields and other dust-prone areas. 

* LOCAL IMPACTS...Strong crosswinds are expected for north-south 
  oriented roadways, including New Mexico Highways 518 and 434. 
  This could create hazardous travel conditions for high profile 
  vehicles. Lightweight and loose objects, such as holiday 
  decorations, may blow around or become airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

NMZ523-220000-
/O.CON.KABQ.WI.Y.0054.181221T1800Z-181222T0000Z/
Central Highlands-
954 AM MST Fri Dec 21 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* LOCATION...Central Highlands.

* WINDS...West 25 to 35 mph with occasional gusts from 45 to 50 
  mph. 

* TIMING...Winds will begin to strengthen near midday, peaking 
  mid afternoon before subsiding after sunset. 

* VISIBILITY...No widespread visibility reductions are expected, 
  however localized blowing dust will be possible near some open 
  fields and other dust-prone areas. 

* LOCAL IMPACTS...Strong crosswinds are expected for north-south 
  oriented roadways, including U.S. Highway 285. This could 
  create hazardous travel conditions for high profile vehicles. 
  Lightweight and loose objects, such as holiday decorations, 
  may blow around or become airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
233 
WWUS75 KABQ 212357
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
457 PM MST Fri Dec 21 2018

...STRONG WEST WINDS THIS EVENING...

.A strong segment of the jetstream will continue over New Mexico 
this evening with stronger westerly winds mixing down to the 
surface for portions of the Sangre de Cristo Mountains. Sustained
winds of 25 to 35 mph with occasional gusts of 45 to 55 mph will 
persist into the evening hours.

NMZ523-220100-
/O.EXP.KABQ.WI.Y.0054.000000T0000Z-181222T0000Z/
Central Highlands-
457 PM MST Fri Dec 21 2018

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Windy conditions will persist overnight across the central
highlands, but speeds will be below advisory threshold. 

$$

NMZ513>515-220300-
/O.CON.KABQ.WI.Y.0054.000000T0000Z-181222T0300Z/
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-
457 PM MST Fri Dec 21 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* LOCATION...Northern, Southern, and East Slopes of the Sangre 
  de Cristo Mountains. 

* WINDS...West 25 to 35 mph with occasional gusts of 45 to 55 
  mph. 

* TIMING...Strong winds persist, but will decrease later this
  evening.  

* VISIBILITY...No widespread visibility reductions are expected, 
  however localized blowing dust will be possible near some open 
  fields and other dust-prone areas. 

* LOCAL IMPACTS...Strong crosswinds are expected for north-south 
  oriented roadways, including New Mexico Highways 518 and 434. 
  This could create hazardous travel conditions for high profile 
  vehicles. Lightweight and loose objects, such as holiday 
  decorations, may blow around or become airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
922 
WWUS75 KABQ 220302
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
802 PM MST Fri Dec 21 2018

NMZ513>515-220415-
/O.EXP.KABQ.WI.Y.0054.000000T0000Z-181222T0300Z/
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-
802 PM MST Fri Dec 21 2018

...WIND ADVISORY HAS EXPIRED...

Widespread strong winds have diminished across the Sangre de
Cristo mountains early this evening. However, some localized
strong and gusty northwest winds are possible along the east
slopes for the rest of the evening before decreasing. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Dec 21, 2:22 AM MST, 31 minutes earlier.

Area forecast discussion, Dec 21, 2:22 AM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
222 AM MST Fri Dec 21 2018

.SYNOPSIS...
Dry with mostly above normal temperatures through Monday. A more
active and chillier weather pattern will begin on Christmas and
continue through next week.

There will be four short wave troughs passing north or over NM, one
each day through Monday. A storm will approach from the west
Christmas Day with precipitation developing in the northwest.
Widespread snow will be possible Christmas night into Wednesday
night. Another storm could impact NM late next week.

&&

.DISCUSSION...
Today is the winter solstice, the shortest day of the year and the
start of winter. But it will not  feel like winter today, as high
temperatures soar well above normal, 10 to 20 degrees, and be more
like around Halloween. Winds will be a concern with breezy to windy
conditions over the mountains and into the east. They will be strong
enough for wind advisories in a few zones. It will be very dry with
sunshine filtered by high clouds. Tonight will be partly cloudy as
winds ease and temperatures stay above normal. A weak back door cold
front will drop through northeast and east central NM later tonight.

Another short wave trough will pass to our north Saturday, bringing
some more wind, but no precipitation. Highs will be lower, especially
in the east. A third trough will cross NM Sunday, with additional
cooling behind a surface cold front. The trough will be moisture
starved, and at best may develop some snow flurries over Mount
Taylor. Monday will mark the fourth short wave trough, passing just
to our north, perhaps setting off a snow shower over the northern
San Juan Mountains near the CO border.

Those dreaming of a white Christmas may have to wait until Christmas
night and beyond, unless you live in northwest NM. A storm arriving
in northern CA Monday will dive southeast and deepen, with a closed
low forming Christmas Eve. Models have the position of the closed low
in different places Christmas Day, but end up bringing a closed low
over NM Christmas night and Wednesday, with the CMC model 12 to 18
hours slower. Precipitation will start in the far northwest Christmas
Morning and begin to spread south and east in the afternoon, still
mostly over the mountains. It will be all snow in the mountains, with
lowland rain showers mixing with snow late Christmas Day. Highs will
be close to normal in the west and a little above in the east. Snow
will spread east Christmas Night and Wednesday, mixing with rain in
the Middle Rio Grande Valley, with mostly rain on the east central
plains and Chaves County Wednesday. Snow will linger over the west
and north Wednesday night.

Another storm from the Pacific Northwest will dive southeast toward
NM late next week, bringing another chance for precipitation.

CHJ

&&

.FIRE WEATHER...

...RED FLAG WARNING IN EFFECT TODAY FOR THE EAST CENTRAL PLAINS AND
THE NORTHEAST HIGHLANDS BELOW SIGNIFICANT SNOWPACK...

The ridge of high pressure to our SW will begin to flatten with
stronger westerly winds aloft setting up over New Mexico today. This
will couple with a lee-side trough developing over the Northeast
Plains of NM this afternoon, allowing for these dry westerly winds
to mix to the sfc. Highs this afternoon will range from 10-15F above
normal across the west and within the RGV, to 15-20F above normal
across all of eastern NM. Much lower Td's aloft will accompany the
westerly winds, further dropping RH into the low teens for a good
chunk of the state. Only low level valley locales will likely stay
near or above 20% today. There is still some uncertainty with how
much mixing there will be, considering fairly low MixHgts of 1500-
3000' and depending how early the inversion breaks. Nevertheless,
critical fire weather is still forecast for a significant portion of
FWZ 103 Northeast Highlands and 108 East Central Plains. Winds will
peak mid-afternoon with sustained winds 20-30mph with occasional
gusts of 40-50mph possible. Again, winds may be lighter if the
inversion does not break.

Winds calm Friday night, with breezy-windy conditions returning to
the Sangre's and Central Highlands again Saturday afternoon as
another weak disturbance moves by. However, MinRHs are forecast to
stay above critical levels. Calmer, more zonal flow is expected Sun
and Mon on Xmas Eve. Models continue to show a significant change in
the weather pattern starting late Xmas Day with the arrival of what
could be a meaningful winter system.

24

&&

.AVIATION...
06Z TAF CYCLE
VFR conditions prevail through the night with sct-BKN 200 moving in
over western NM spreading east. Mtn wave activity will become more of
a concern heading into the day Friday, specifically over the Sangre
de Cristo's where strong westerlies aloft will begin to mix down to the
higher terrain. A lee sfc trough will set up along the NM/CO border
tomorrow afternoon, with some mixing of stronger westerlies aloft to
lower elevations of central and eastern NM. However, high cloud cover
limiting day-time heating and already low MixHgts will make
forecasting just how strong the winds will get and what peak gusts will
be observed a bit tricky. Winds calm Friday evening for most
locations.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  51  26  48  20 /   0   0   0   0
Dulce...........................  50  21  48  11 /   0   5   0   0
Cuba............................  52  27  48  19 /   0   0   0   0
Gallup..........................  57  22  53  15 /   0   0   0   0
El Morro........................  56  22  52  16 /   0   0   0   0
Grants..........................  59  23  54  17 /   0   0   0   0
Quemado.........................  59  28  54  24 /   0   0   0   0
Glenwood........................  64  35  62  32 /   0   0   0   0
Chama...........................  47  19  43   8 /   0   5   5   0
Los Alamos......................  53  32  50  23 /   0   0   0   0
Pecos...........................  55  33  50  23 /   0   0   0   0
Cerro/Questa....................  51  25  46  16 /   0   0   0   0
Red River.......................  44  21  38  10 /   0   0   0   0
Angel Fire......................  47  16  41   5 /   0   0   0   0
Taos............................  52  20  49  12 /   0   0   0   0
Mora............................  58  31  50  18 /   0   0   0   0
Espanola........................  57  28  53  20 /   0   0   0   0
Santa Fe........................  54  33  50  22 /   0   0   0   0
Santa Fe Airport................  55  28  53  18 /   0   0   0   0
Albuquerque Foothills...........  58  35  55  27 /   0   0   0   0
Albuquerque Heights.............  59  34  57  28 /   0   0   0   0
Albuquerque Valley..............  60  29  59  25 /   0   0   0   0
Albuquerque West Mesa...........  58  33  58  28 /   0   0   0   0
Los Lunas.......................  61  26  60  21 /   0   0   0   0
Rio Rancho......................  58  32  58  26 /   0   0   0   0
Socorro.........................  63  32  63  28 /   0   0   0   0
Sandia Park/Cedar Crest.........  54  33  52  25 /   0   0   0   0
Tijeras.........................  55  32  53  23 /   0   0   0   0
Moriarty/Estancia...............  60  28  56  19 /   0   0   0   0
Clines Corners..................  56  32  51  22 /   0   0   0   0
Gran Quivira....................  58  32  57  26 /   0   0   0   0
Carrizozo.......................  60  35  60  29 /   0   0   0   0
Ruidoso.........................  59  36  57  29 /   0   0   0   0
Capulin.........................  62  23  51  14 /   0   0   0   0
Raton...........................  63  25  55  14 /   0   0   0   0
Springer........................  64  25  57  14 /   0   0   0   0
Las Vegas.......................  64  30  54  18 /   0   0   0   0
Clayton.........................  68  29  52  19 /   0   0   0   0
Roy.............................  65  28  54  17 /   0   0   0   0
Conchas.........................  71  32  59  23 /   0   0   0   0
Santa Rosa......................  68  34  60  25 /   0   0   0   0
Tucumcari.......................  71  33  61  24 /   0   0   0   0
Clovis..........................  69  35  64  25 /   0   0   0   0
Portales........................  70  36  65  25 /   0   0   0   0
Fort Sumner.....................  70  35  65  23 /   0   0   0   0
Roswell.........................  70  34  70  31 /   0   0   0   0
Picacho.........................  68  39  66  32 /   0   0   0   0
Elk.............................  66  37  64  31 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 5 PM MST this afternoon for the
following zones... NMZ103-108.

Wind Advisory from 8 AM this morning to 8 PM MST this evening for
the following zones... NMZ513>515.

Wind Advisory from 11 AM this morning to 5 PM MST this afternoon
for the following zones... NMZ523.

&&

40

Nearby

Wind Advisories in New Mexico, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.